Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 79, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 15, 2008, 7:45 AM CDT for Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2008, 7:45 AM CDT (12:45 UTC)
- Expired
- May 15, 2008, 8:01 AM CDT
- In force
- 16 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
Counties Iberia Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 8:00 AM CDT | TSTM WND DMG | Morgan City, LA | TREE FELL ON CAR CRUSHING FRONT END OF VEHICLE. REPORTED BY MORGAN CITY DAILY REVIEW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 4:16 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 0.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1782 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLCH 151245
SVRLCH
LAC045-099-101-151315-
/O.NEW.KLCH.SV.W.0079.080515T1245Z-080515T1315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
745 AM CDT THU MAY 15 2008
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
SOUTHEASTERN ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
THIS INCLUDES STEPHENSVILLE...
EASTERN ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA...
THIS INCLUDES...PATTERSON...MORGAN CITY...BERWICK...BAYOU VISTA...
* UNTIL 815 AM CDT
* AT 743 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 23 MILES NORTHWEST OF STEPHENSVILLE TO 10 MILES SOUTHWEST OF
PATTERSON...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST OF
PLAQUEMINE TO 8 MILES EAST OF BURNS POINT...AND MOVING EAST AT 38
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PATTERSON BY 750 AM CDT...
BAYOU VISTA BY 755 AM CDT...
BERWICK AND MORGAN CITY BY 800 AM CDT...
STEPHENSVILLE BY 805 AM CDT...
AMELIA BY 810 AM CDT...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
SOUTH-CENTRAL LOUISIANA. THIS IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
LAT...LON 2960 9118 2954 9124 2955 9127 2950 9126
2948 9129 2952 9142 2955 9143 2955 9149
3012 9142 3011 9138 3007 9136 3007 9126
3005 9122 2999 9125 2986 9118 2982 9108
2971 9110 2963 9107
TIME...MOT...LOC 1245Z 276DEG 33KT 3007 9132 2958 9138
$$
SHAMBURGER1 follow-up statement
000
WWUS54 KLCH 151301
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
801 AM CDT THU MAY 15 2008
LAC045-099-101-151311-
/O.CAN.KLCH.SV.W.0079.000000T0000Z-080515T1315Z/
ST. MARY LA-IBERIA LA-ST. MARTIN LA-
801 AM CDT THU MAY 15 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. MARTIN...
NORTHEASTERN IBERIA AND EASTERN ST. MARY PARISHES IS CANCELLED...
THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND NO
LONGER APPEAR CAPABLE OF PRODUCING SEVERE WEATHER.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
LAT...LON 2960 9118 2954 9124 2955 9127 2950 9126
2948 9129 2952 9142 2955 9143 2955 9149
3012 9142 3011 9138 3007 9136 3007 9126
3005 9122 2999 9125 2986 9118 2982 9108
2971 9110 2963 9107
TIME...MOT...LOC 1301Z 276DEG 33KT 3005 9115 2956 9121
$$
SHAMBURGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:18 AM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 15, 6:18 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
618 AM CDT THU MAY 15 2008
.DISCUSSION...OBVIOUSLY BUSY THIS MORNING...SO WILL KEEP THIS
BRIEF. SQUALL LINE CURRENTLY ROLLING THROUGH THE AREA PRODUCING A
WIDE SWATH OF 40 PLUS KNOT WINDS...AND OCCASIONAL DAMAGE REPORTS.
HAVE ALSO SEEN A FEW DOPPLER INDICATED TORNADOES...THOUGH NOTHING
CONFIRMED AS OF YET. BIG QUESTION OF THE DAY IS...IS THIS IT OR
WILL MORE CONVECTION DEVELOP LATER TODAY OR TONIGHT. BOTH THE
NAM/GFS...AS WELL AS THE SREF...SUGGEST THAT ADDITIONAL ACTIVITY
WILL DEVELOP THIS AFTERNOON/TONIGHT OVER SOUTH CENTRAL/SOUTHEAST
TEXAS AND SPREAD INTO AT LEAST SOUTHERN PARTS OF THE AREA. THE 4
KM WRF SAYS THIS IT IT. GIVEN THAT THE FRONTAL BOUNDARY IS STILL
FORECAST TO BE WEST OF THE AREA THROUGH MOST OF THE DAY...FINALLY
MOVING THROUGH THE AREA TONIGHT...AND AN ACTIVE UPPER JET WILL
STILL BE IN PLACE...I THINK IT IS REASONABLE THAT ADDITIONAL
SHOWERS AND THUNDERSTORMS COULD DEVELOP. THE ONLY NEGATIVES THAT I
SEE ARE THE LACK OF A LLJ AND POTENTIAL LACK OF SFC HEATING DUE TO
CLOUD COVER...BUT THE MORE SOUTHWESTERLY TO WESTERLY FLOW ACTUALLY
IMPROVES OUR LAPSE RATES BY THIS AFTERNOON.
CONSIDERED A FLOOD WATCH FOR PARTS OF THE AREA TODAY...BUT GIVEN
THE FORWARD SPEED OF THE SQUALL LINE...AND THUS FAR HAVING NOT
RECEIVED ANY REPORTED PROBLEMS WITH WATER DESPITE THE 1-2/HR
RAINFALL RATES...OPTED TO HOLD OFF FOR NOW. LOCALIZED FLOODING
WILL STILL BE POSSIBLE...ESPECIALLY OVER AREAS FROM EUNICE
EASTWARD WHICH WERE HIT PRETTY HARD YESTERDAY. SHOULD ANOTHER
CONVECTIVE COMPLEX ORGANIZE LATER TODAY OR TONIGHT...THEN A WATCH
MAY HAVE TO BE CONSIDERED.
OPTED TO ADD POPS TO SOUTHERN/EASTERN PARTS OF THE AREA FRIDAY
UNTIL THE 850 FRONT IS FINALLY SOUTH INTO THE GULF OF MEXICO.
REMAINDER OF THE FORECAST KEPT DRY WITH A WARMING TREND.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS IMPACTING ALL TERMINALS THIS
MORNING...WITH THE STRONGEST THUNDERSTORMS MOVING INTO THE LFT AND
ARA AREAS VERY SHORTLY. WIND GUSTS IN EXCESS OF 40 KNOTS WILL BE
POSSIBLE WITH THESE STORMS. OTHERWISE...SCATTERED SHRA AND TSRA
AT KAEX...KBPT..AND KLFT. RE-DEVELOPMENT OF ADDITIONAL SHOWERS AND
THUNDERSTORMS POSSIBLE LATER THIS AFTERNOON AND TONIGHT.
&&
.MARINE...LOW LEVEL JET DEFINITELY CRANKING OVER THE EASTERN
WATERS...WHICH IS RESULTING IN WINDS NEAR SCA CRITERIA. AS THIS
JET SHIFTS TO THE EAST...WINDS WILL SUBSIDE TO SCEC CRITERIA TO
MATCH THE WESTERN WATERS. SCEC WORDING WILL PROBABLY BE ABLE TO BE
DROPPED LATER TODAY...THOUGH WINDS AND SEAS WILL OF COURSE BE LOCALLY
HIGHER IN AND AROUND THUNDERSTORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 81 67 80 58 / 70 40 30 10
KBPT 82 67 80 58 / 70 30 20 10
KAEX 79 64 79 53 / 70 40 20 10
KLFT 81 68 80 57 / 70 60 40 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 11 AM CDT THIS MORNING FOR LAZ029-031>033-
041>045-051>055.
TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR LAZ027-028-030.
TX...TORNADO WATCH UNTIL 11 AM CDT THIS MORNING FOR TXZ215-216.
GM...TORNADO WATCH UNTIL 11 AM CDT THIS MORNING FOR GMZ450-452-455.
&&
PUBLIC/MARINE...13
AVIATION...05Hazardous weather outlook, May 15, 6:20 AM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 620 AM CDT THU MAY 15 2008 GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182- 201-215-216-161130- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 620 AM CDT THU MAY 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE TODAY AS SEVERAL DISTURBANCES MOVE OVER THE AREA IN SOUTHWESTERLY FLOW ALOFT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT. THE PRIMARY THREATS FROM ANY SEVERE STORMS THAT DEVELOP WOULD BE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT. IN ADDITION...DEEP MOISTURE OVER THE AREA WILL RESULT IN THE POTENTIAL FOR SOME STORMS TO PRODUCE HEAVY RAINS. LOCALIZED FLOODING COULD BE POSSIBLE...ESPECIALLY IN URBAN AREAS AND WHERE TRAINING STORMS OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWER AND THUNDERSTORM CHANCES WILL LINGER INTO THE FIRST PART OF FRIDAY...BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. 13
In the hours before
Local storm report, May 15, 6:54 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
654 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM TSTM WND GST LAFAYETTE 30.22N 92.03W
05/15/2008 E55 MPH LAFAYETTE LA TRAINED SPOTTER
SEVERAL SPOTTERS REPORT WIND GUSTS OF 55 MPH IN
LAFAYETTE.
&&
SHAMBURGERLocal storm report, May 15, 7:05 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
705 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM TORNADO 2 NW SCOTT 30.26N 92.11W
05/15/2008 LAFAYETTE LA TRAINED SPOTTER
POWER POLE PULLED OUT OF GROUND NEAR INTERSECTION OF
INTERSTATE 10 AND HIGHWAY 724. POSSIBLE TORNADO.
&&
SHAMBURGERLocal storm report, May 15, 7:07 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
707 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM TSTM WND GST BREAUX BRIDGE 30.28N 91.90W
05/15/2008 E65 MPH ST. MARTIN LA TRAINED SPOTTER
TRAINED SPOTTER REPORTS WINDS OF 60 TO 65 MPH ON
INTERSTATE 10.
&&
SHAMBURGERLocal storm report, May 15, 7:09 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
709 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 AM TSTM WND GST 2 SE LAFAYETTE 30.19N 92.01W
05/15/2008 M51 MPH LAFAYETTE LA OFFICIAL NWS OBS
51 MPH WIND GUST MEASURED AT LAFAYETTE REGIONAL AIRPORT
ASOS.
&&
SHAMBURGERLocal storm report, May 15, 7:29 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
729 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND DMG OAKDALE 30.82N 92.66W
05/15/2008 ALLEN LA TRAINED SPOTTER
TWO TREES BLOWN DOWN IN OAKDALE WITH POWER OUTAGES IN
TOWN.
&&
SHAMBURGERLocal storm report, May 15, 7:41 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
741 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 AM TORNADO 2 SW LAFAYETTE 30.19N 92.05W
05/15/2008 LAFAYETTE LA LAW ENFORCEMENT
ROOFS BLOWN OFF OF HOMES. BARN DESTROYED. SHERIFF REPORTS
15 TO 17 HOMES SUSTAINED DAMAGE. POSSIBLE TORNADO.
0638 AM TSTM WND DMG LAFAYETTE 30.22N 92.03W
05/15/2008 LAFAYETTE LA LAW ENFORCEMENT
MULTIPLE TREES AND POWERLINES DOWN THROUGHOUT THE CITY.
PARTS OF TIN ROOFS BLOWN OFF OF BUILDINGS.
&&
SCARBONIThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:08 AM CDT | Special Marine Warning | LCH | 67 min | |
| May 15, 2:14 AM CDT | Special Marine Warning | LCH | 61 min | |
| May 15, 3:41 AM CDT | Special Marine Warning | LCH | 64 min | |
| May 15, 4:06 AM CDT | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 39 min |
| May 15, 4:15 AM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 45 min |
| May 15, 4:41 AM CDT | Severe Thunderstorm Warning | LCH | Allen, Avoyelles, Beauregard, Evangeline, Rapides, Vernon | 64 min |
| May 15, 4:58 AM CDT | Severe Thunderstorm Warning | LCH | Acadia, Allen, Beauregard, Calcasieu, Cameron, Jefferson Davis | 47 min |
| May 15, 4:59 AM CDT | Tornado Warning | LCH | Cameron, Vermilion | 31 min |
| May 15, 5:28 AM CDT | Tornado Warning | LCH | Acadia, Vermilion | 19 min |
| May 15, 5:43 AM CDT | Severe Thunderstorm Warning | LCH | Acadia, Cameron, Jefferson Davis, Lafayette, Saint Landry, Saint Martin and 1 more | 47 min |
| May 15, 5:58 AM CDT | Special Marine Warning | LCH | 62 min | |
| May 15, 6:13 AM CDT | Tornado Warning | LCH | Lafayette, Vermilion | 32 min |
| May 15, 6:15 AM CDT | Tornado Warning | LCH | Vermilion | 30 min |
| May 15, 6:29 AM CDT | Severe Thunderstorm Warning | LCH | Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary, Vermilion | 76 min |
| May 15, 6:33 AM CDT | Tornado Warning | LCH | Lafayette, Saint Landry, Saint Martin | 27 min |
| May 15, 6:38 AM CDT | Tornado Warning | LCH | Vermilion | 21 min |
| May 15, 6:48 AM CDT | Special Marine Warning | LCH | 87 min | |
| May 15, 7:14 AM CDT | Areal Flood Advisory | LCH | Acadia, Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary and 1 more | 3 hr |
| May 15, 7:19 AM CDT | Areal Flood Advisory | LCH | Calcasieu, Cameron | 3 hr |
| May 15, 6:53 PM CDT | River Flood Warning | LCH | Lafayette, Vermilion | 9 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.